Patients Face More Complications With Facial Filler, Bio-Alcamid
At a London conference in November 2010, a Canadian study reported that about 1 out of 5 people who got the facial filler called Bio-Alcamid experienced infections at the site of injections. The filler is often used to treat the loss of fat in the face, called lipoatrophy, most often in HIV-positive people outside the U.S. Lipoatrophy can result from various reasons, including HIV itself and certain drugs used to treat HIV disease.
As a polymer gel, Bio-Alcamid works by making the body produce natural collagen that eventually enwraps the gel to keep it intact in the face. Many doctors use the gel because it lasts longer than other facial fillers and perhaps in larger quantities.
The medical files of 263 HIV-positive people were reviewed, all of whom were treated with an antibiotic during and after treatment. Despite the antibiotics, 19% had an infection at the injection site some time after the procedure. The reasons for infections were "clearly due" to the Bio-Alcamid in 5% of patients and "probably due" in 14% of others, while many were due to trauma near the site, such as getting dental work.
Given these results and growing concerns over the past few years about infections with Bio-Alcamid, people may want to explore using other types of facial fillers. Moreover, people may want to be more diligent on noticing any symptoms of infection, especially when dental work is done sometime after getting the filler. For more information on facial fillers, go to AIDS Meds.
This article was provided by Project Inform. It is a part of the publication Project Inform Perspective. Visit Project Inform's website to find out more about their activities, publications and services.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)